Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 191, NWS Blacksburg, VA

June 11, 1998Alleghany County, Surry County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 11, 1998, 2:40 PM EDT for Alleghany County, Surry County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 1998, 2:40 PM EDT (18:40 UTC)
Expired
Jun 11, 1998, 3:30 PM EDT
In force
50 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Alleghany County, NC, Surry County, NC

The radar

The Roanoke radar (KFCX), 85 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1998-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1998-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

507 
WUUS01 KRNK 111839 RRA
SVRRNK
NCC005-171-111930-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EDT THU JUN 11 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHEASTERN ALLEGHANY COUNTY IN NORTHWESTERN NORTH
  CAROLINA.
  SURRY COUNTY IN NORTHWESTERN NORTH CAROLINA.

* UNTIL 330 PM EDT.

* AT 238 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 23 MILES WEST SOUTHWEST OF MT AIRY OR 2 MILES
  SOUTHWEST OF ROARING GAP MOVING EAST AT 25 MPH.

* SEVERE WEATHER IS EXPECTED TO REACH...
  MOUNTAIN PARK                   AROUND 300 PM EDT..
  FAIRVIEW                        AROUND 315 PM EDT..
  DOBSON                          AROUND 320 PM EDT..

<< CALL TO ACTION >> SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
DAMAGING WINDS AND LARGE HAIL.  MOVE TO A PLACE OF SAFETY
IMMEDIATELY.

.END/MG/SJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:10 PM EDT, 30 minutes earlier.

Area forecast discussion, Jun 11, 2:10 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 PM EDT THU JUN 11 1998

SHWR/TS HVG HRD TIME MOVG INTO STBL AIR NE OF WRM FNT. ETA CONTS TO
PROG GOOD UVVS WITH S/W PUSHING THRU THIS EVE. MOST OF ENERGY SHUD
RMN N OF OUR AREA BUT FEEL CONTD CHC POPS ARE GOOD.  WRMFNT TAKEN NE
OF AREA AND CLD FNT APCHS LATE FRI. GOOD DE-STABILIZING TMWR ONCE WE
GET INTO WRM SECTOR, AND APCH OF FNTL SYS FRI EVE SHUD PRODUCE SCTD
ACTIVITY.

ROA 62/85/66/88 4243
BCB 58/81/63/85 3232
DAN 64/87/68/90 3223
LYH 58/84/64/87 3342
LWB 56/81/60/86 4253
BLF 58/82/61/83 3253

MG

In the hours before

Special weather statement, Jun 11, 11:34 AM EDT, 3 hours 6 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-120000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1134 AM EDT THU JUN 11 1998

...SLIGHT RISK OF SEVERE THUNDERSTORMS IN SOUTHWEST VIRGINIA...
NORTHWEST NORTH CAROLINA AND SOUTHEAST WEST VIRGINIA THIS AFTERNOON
AND EVENING...

THUNDERSTORMS MOVING SOUTHEAST FROM THE LOWER OHIO VALLEY ARE
EXPECTED TO MOVE INTO THE MOUNTAINS OF VIRGINIA...SOUTHEAST WEST
VIRGINIA...AND NORTHWEST NORTH CAROLINA DURING THE EARLY AND MID
AFTERNOON HOURS. THE STORMS WILL AFFECT THE PIEDMONTS OF VIRGINIA
AND NORTH CAROLINA LATE THIS AFTERNOON AND EVENING.

CONDITIONS ARE FAVORABLE FOR STRONG... HEAVY RAIN PRODUCING
THUNDERSTORMS ... AND A FEW COULD REACH SEVERE LEVELS. THE MAIN
THREAT FOR SEVERE WEATHER WILL BE FROM STRAIGHT LINE DAMAGING
WINDS...BUT LARGE HAIL IS ALSO POSSIBLE.

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET
FOR LATER STATEMENTS OR POSSIBLE WARNINGS ON THIS DEVELOPING
SITUATION.

GILLEN

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.